Texas, 2004

Flash Flooding in Texas, June 24, 2004

June 24, 2004 · NWS HGX · 4 events in 4 counties and zones

3 flash flood, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 24, 2:10 AM CST, 10 minutes earlier.

Area forecast discussion, Jun 24, 2:10 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
310 AM CDT THU JUN 24 2004

.DISCUSSION...
THUNDERSTORM ACTIVITY HAS BEEN INCREASING EARLY THIS MORNING ALONG A
WEAK SURFACE BOUNDARY WHICH LIES FROM VICTORIA TO HOUSTON TO
BEAUMONT. MESOSCALE VORT IS LOCATED OVER OUR WESTERN ZONES WHICH HAS
BEEN GENERATING THE HEAVIEST RAIN IN THAT AREA OVER THE LAST FEW
HOURS. WATER VAPOR IMAGERY SHOWS A STRONGER DISTURBANCE TO THE WEST
IN THE DEL RIO AREA...AND THIS SYSTEM WILL MOVE ACROSS SE TX TODAY.
GPSMET DATA SHOWS HIGH PWS IN PLACE WITH VALUES AT OR ABOVE 2 INCHES
OVER ALL BUT THE FAR NRN ZONES. WITH TWO DISTURBANCES CROSSING THE
AREA...DEEP MOISTURE AND A SFC BOUNDARY IN PLACE...ALL THE
INGREDIENTS ARE THERE FOR A CONTINUED HEAVY RAIN/FLOODING THREAT
TODAY. WILL GO CATEGORICAL POPS SE 2/3RDS AND LIKELY POPS NORTHWEST.
WILL EXTEND FFA UNTIL 21Z. EXPECT ADDITIONAL RAINFALL AMOUNTS OF 1
TO 2 INCHES SE HALF TODAY...WITH ADDITIONAL TOTALS OF 5 TO 7 INCHES
POSSIBLE IN A FEW SPOTS. THE GREATEST FLOOD THREAT WILL BE OVER THE
SOUTHERN HALF OF THE CWA WHERE THE HEAVIEST RAIN HAS FALLEN THE LAST
FEW DAYS. WILL AGAIN SEE A THREAT OF FUNNEL CLOUDS AND POSSIBLY ONE
OR TWO TORNADOES AND WILL MENTION IN THE HWOHGX. WILL DROP CAUTION
FLAGS FOR THE COASTAL WATERS.

SOME SUBSIDENCE IS INDICATED BEHIND THE SECOND SHORTWAVE WHICH WILL
GIVE US A BREAK IN THE STORMS BY LATE AFTN/TONIGHT. WILL LET DAY
SHIFT DECIDE IF THEY WANT TO EXTEND THE FFA BEYOND THE FIRST PERIOD
INTO TONIGHT.

UNFORTUNATELY...THERES NOT A LOT OF CHANGE EXPECTED THROUGH THE
WEEKEND. A NEW SERIES OF SHORTWAVES WILL CROSS THE STATE FRIDAY
THROUGH SUNDAY REINFORCING THE 500 MB TROF IN PLACE. LOW LEVEL JET
WILL CONTINUE TO TRANSPORT DEEP MOISTURE INTO THE AREA WHILE
PRONOUNCED UPPER LEVEL DIFLUENCE CONTINUES. WILL GO LIKELY POPS
FRI/SAT/SUN...WITH SLIGHTLY LOWER POPS AT NIGHT. HPC DAY 2 QPF
OUTLOOK HAS ANOTHER 1-2 INCHES FOR SE TX. WILL MENTION LOCALLY
HEAVY RAIN IN ZONES FRIDAY.

BY EARLY NEXT WEEK...ECMWF BUILDS FAIRLY STRONG UPPER RIDGE WESTWARD
ACROSS SE TX. GFS/UKMET ALSO BUILD IN RIDGING FROM THE EAST BUT
DONT REALLY SHOW ANY SIGNIFICANT DRYING UNTIL TUESDAY. WILL
CONTINUE TO TREND POPS DOWNWARD AND TEMPS UPWARD GOING INTO THE
MIDDLE OF NEXT WEEK.

35/30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA ALL OF SOUTHEAST TX UNTIL 21Z TODAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 87 72 88 71 86 / 70 40 60 40 60
HOUSTON(IAH)          85 73 87 73 85 / 90 50 70 50 60
GALVESTON (GLS)       84 76 86 77 84 / 90 50 70 50 60
&&
Hazardous weather outlook, Jun 23, 2:45 PM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CDT WED JUN 23 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
345 PM CDT WED JUN 23 2004

...FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS
THROUGH TONIGHT...
...ISOLATED FUNNEL CLOUDS OR TORNADOES POSSIBLE THIS
AFTERNOON AND TONIGHT...

.DAY ONE...TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND
UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST TEXAS TONIGHT. LOCALLY HEAVY RAINFALL IS PROBABLE
...WHICH COULD LEAD TO FLOODING PROBLEMS ACROSS THE AREA.

OVER THE LAST 24 HOURS...RAINFALL AMOUNTS HAVE AVERAGED 1 TO 3 INCHES
GENERALLY ALONG AND SOUTH OF INTERSTATE 10...WITH TOTALS OF 3 TO 8
INCHES OBSERVED OVER PORTIONS OF JACKSON...MATAGORDA...BRAZORIA...AND
GALVESTON COUNTIES.

THROUGH TONIGHT...ADDITIONAL RAINFALL AMOUNTS WILL RANGE FROM 1 TO 3
INCHES ACROSS SOUTHEAST TEXAS...WITH ISOLATED TOTALS OF 5 TO 8 INCHES
POSSIBLE. WITH THE GROUND ALREADY SATURATED FROM PREVIOUS RAINFALL...
THESE ADDITIONAL HEAVY RAINS COULD CAUSE FLOODING PROBLEMS.

CONDITIONS ARE FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS AND
BRIEF TORNADOES TONIGHT. WINDS IN THE LOWER ATMOSPHERE ARE
TURNING WITH HEIGHT SUFFICIENTLY TO PRODUCE THIS THREAT. THIS TURNING
IS DUE TO THE MID LEVEL LOW PRESSURE AREA THAT IS SLOWLY ADVANCING
NORTHEAST ACROSS SOUTHEAST TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...AN UPPER LEVEL DISTURBANCE WILL PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS...WITH THE CONTINUED THREAT
OF LOCALLY HEAVY RAINFALL. RAIN IS EXPECTED TO TAPER OFF LATE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

In the hours before

Local storm report, Jun 23, 8:24 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
924 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            SANTA FE                29.38N 95.10W
06/23/2004                   GALVESTON          TX   LAW ENFORCEMENT

            FM 1764 AT AVE F IN SANTA FE IMPASSABLE DUE TO STREET
            FLOODING.

0115 AM     FLOOD            SWEENY                  29.05N 95.70W
06/23/2004                   BRAZORIA           TX   LAW ENFORCEMENT

            ROADS FLOODED IN AND AROUND TOWN OF SWEENY.

0115 AM     FLOOD            2 S LA WARD             28.82N 96.47W
06/23/2004                   JACKSON            TX   LAW ENFORCEMENT

            FM 172 UNDER WATER NEAR THE JACKSON-CALHOUN COUNTY LINE.

0115 AM     FLOOD            SE BAY CITY             28.98N 95.96W
06/23/2004                   MATAGORDA          TX   LAW ENFORCEMENT

            FLOODED ROADS IN SOUTHEASTERN BAY CITY.

0219 PM     FUNNEL CLOUD     8 SSW EL CAMPO          29.09N 96.33W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            FUNNEL CLOUD SPOTTED WEST OF HWY 71 JUST WEST OF
            DANEVANG.

0222 PM     FUNNEL CLOUD     NW DANEVANG             29.06N 96.21W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

0300 PM     TORNADO          2 NNW DANEVANG          29.06N 96.21W
06/23/2004                   WHARTON            TX   EMERGENCY MNGR

            ONE BRICK HOME WITH HEAVY ROOF AND PORCH DAMAGE. DAMAGE
            TO TWO MOBILE HOMES. LOCATION OF TORNADO WAS FM 2674 AND
            CR 324, WEST OF HWY 71.

0305 PM     FUNNEL CLOUD     3 S WHARTON             29.27N 96.10W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            FUNNEL CLOUD AT FM 1299, EAST OF THE COLORADO RIVER.

0415 PM     FLOOD            WHARTON                 29.32N 96.10W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            NUMEROUS FLOODED STREETS WITHIN AND AROUND THE TOWN OF
            WHARTON. SEVERAL RESCUES FROM FLOODED HOMES.

0430 PM     FUNNEL CLOUD     5 SSE WHARTON           29.25N 96.07W
06/23/2004                   WHARTON            TX   EMERGENCY MNGR

            FUNNEL CLOUD SPOTTED NEAR LEFMAN AT HWY 60 AND FM 1299.

0458 PM     TSTM WND DMG     BOLING-IAGO             29.26N 95.95W
06/23/2004                   WHARTON            TX   EMERGENCY MNGR

            MOBILE HOME DESTROYED WITH CAR PORT DAMAGE. TREE LIMBS
            DOWN.

0553 PM     FUNNEL CLOUD     3 NE POINT BLANK        30.78N 95.18W
06/23/2004                   SAN JACINTO        TX   LAW ENFORCEMENT

            REPORTED NEAR THE HOLIDAY VILLAGE SUBDIVISION. SAN
            JACINTO COUNTY, NW SIDE OF LAKE LIVINGSTON.

0555 PM     WATER SPOUT      ONALASKA                30.81N 95.11W
06/23/2004                   POLK               TX   LAW ENFORCEMENT

            SPOTTED BY LAW OFFICER AT BIG BRIDGE OVER LAKE
            LIVINGSTON.

&&

PB

The radar

The Houston radar (KHGX), 125 km away, was scanning. The volume nearest the first event began at 08:18 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Austin

When
June 24, 2:20 AM CST to 8:15 AM CST
Where
Austin County, Sealy
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
29.887, -96.278 (the zone’s center; the record gives no point)

Many roads in and around Sealy flooded and impassable.

Flash Flood, Wharton

When
June 24, 3:25 AM CST to 8:15 AM CST
Where
Wharton County, Wharton
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Flooded roads in and around Wharton.

Flash Flood, Matagorda

When
June 24, 6:55 AM CST to 10:00 AM CST
Where
Matagorda County, Bay City
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
28.786, -96.004 (the zone’s center; the record gives no point)

Several roads flooded in and around Bay City.

Funnel Cloud, Washington

When
June 24, 1:54 PM CST
Where
Washington County, 5 mi SW of Brenham
Reported by
LAW ENFORCEMENT
Coordinates
30.215, -96.403 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411895, 5411896, 5411897, 5411898.